Serious incidents linked to synthetic cannabinoids in Taranaki
- Synthetic Cannabinoids
A number of harm incidents involving synthetic cannabinoids have occurred in the Taranaki region.
How to identify the drug
- Usually described as a white, brown or orange powder.
- Usually sprayed onto dehydrated plant material and smoked.
- It can also be vaped, injected, or consumed orally.
- Appearance and effects can vary wildly among synthetic cannabinoids.
A number of harm incidents involving synthetic cannabinoids have occurred in Hawera specifically, and in the Taranaki region in general. These have been very serious in nature, prompting the release of this notification.
MDMB-4en-PINACA, 5F-MDMB-PICA, and a metabolite of MMB-2201 were found by the Institute of Environmental Science and Research (ESR) in toxicological samples and forensic analysis of drug samples seized in a recent serious harm incident.
The presence of the synthetic cannabinoid MDMB-4en-PINACA was found in further forensic analysis of another harm event in Hawera, and a metabolite of MMB-2201 in a toxicological sample from Palmerston North.
High Alert has been advised of a further serious harm event in Hawera that occurred in late September 2020.
How to recognise symptoms of the drug
Synthetic cannabinoids can have harmful and unpredictable effects. Immediate effects may include:
- Fast or irregular heartbeat
- High blood pressure
- Nausea, or vomiting
- Sedation, drowsiness
- Slowed reaction times
- Confusion, loss of touch with reality
- Paranoia, anxiety and panic attacks
- Loss of consciousness
How to reduce harm from the drug
No drug use is always the safest drug use. All of these synthetic cannabinoid compounds have been known to cause fatalities internationally, and High Alert has already issued a notification for MDMB-4en-PINACA as it’s an analogue of 5F-ADB – NZ’s second deadliest known synthetic cannabinoid.
There’s a risk that dosing can be different, even within the same batch, as it’s easy for manufacturers to apply a dangerous dose when preparing leaf mixture, further increasing the likelihood of overdoses, and possibly death.
There is also a risk that manufacturers may not know which type of synthetic cannabinoid they are applying to plant material, leading to unpredictable and harmful results. A packet may also include more than one synthetic cannabinoid or other drug types.
Synthetic cannabinoids haven’t been tested in the way medicinal drugs are tested, and they haven’t been proven to be safe. For further harm reduction information, please see the Drug Foundation’s synthetic cannabinoids page.
People can often be very out of it after using synthetic cannabinoids. They may collapse or “drop”, foam at the mouth or experience temporary paralysis. Place them in a stable side position if possible and continuously monitor breathing.
Always call an ambulance if someone:
- is unconscious;
- stops breathing;
- has a seizure;
- is extremely agitated for longer than 15 minutes;
- has chest pain or breathing difficulties for longer than 5 minutes.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N20/0008. All submissions are anonymous.
To make sure you never miss a notification like this, please subscribe to updates.
Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
You can also chat to the Alcohol Drug Helpline team online through the website, or:
- Call the Māori Line on 0800 787 798 for advice and referral to kaupapa Māori services.
- Call the Pasifika Line on 0800 787 799 for advice and referral to services developed for Pacific people.
- Call the Youth Line on 0800 787 984 for advice and referral to services for young people.